Skip to content
My WebMD Sign In, Sign Up

Migraines & Headaches Health Center

Select An Article
Font Size

Rebound Headaches

When the occasional headache strikes, most of us head for the medicine cabinet or local pharmacy and take an over-the-counter pain medication, such as acetaminophen (Tylenol), ibuprofen (Motrin), aspirin, or pain-relieving drugs containing caffeine. A rebound headache may be the outcome if these medications aren't taken as directed.

While over-the-counter pain-relievers are helpful in improving headache pain, they must be taken with caution because they could actually make your headaches worse if they aren't taken correctly. The overuse or misuse of pain relievers -- exceeding labeling instructions (such as taking the drug three or more days per week) or not following your doctor's advice -- can cause you to "rebound" into another headache.

When the pain medication wears off, you may experience a withdrawal reaction, prompting you to take more medication, which only leads to another headache and the desire to take more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.

Pain reliever overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nerves, worsening headache pain.

This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many pain relievers to speed up the action of the other ingredients. While it can be beneficial, caffeine in medications, combined with consuming caffeine (coffee, tea, soft drinks or chocolate) from other sources, makes you more vulnerable to a rebound headache.

In addition to the rebound headache, over-use of pain relievers can lead to addiction, more intense pain when the medication wears off, and possible serious side effects.

Who Gets Rebound Headaches?

Any person with a history of tension headaches, migraines, or transformed migraines can be affected by rebound headaches if he or she overuses certain medications.

What Drugs Cause Rebound Headaches?

Many commonly used pain relievers, when taken in large enough amounts, can cause rebound headaches. Drugs once thought of as "safe" are turning up as the likeliest culprits. These include:

  • Aspirin
  • Sinus relief medications
  • Acetaminophen (Tylenol)
  • Non-steroidal anti-inflammatory medications (such as Aleve)
  • Sedatives for sleep
  • Codeine and prescription narcotics
  • Over-the-counter combination headache remedies containing caffeine (such as Anacin, Excedrin, Bayer Select)
  • Ergotamine preparations (such as Cafergot, Migergot, Ergomar, Bellergal-S, Bel-Phen-Ergot S, Phenerbel-S, Ercaf, Wigraine, and Cafatine PB)
  • Butalbital combination pain relievers (Goody's Headache Powder, Supac, fiorinal, fioricet)

While small amounts of these drugs per week may be safe (and effective) -- at some point, continued use can lead to the development of low grade headaches that just will not go away.

Taking larger or more frequent doses of the offending medication is not recommended. This not only exposes the person to a higher level of the medication's harmful ingredients, but it can make the headache worse and continue indefinitely.

Next Article:

Today on WebMD

woman receiving acupuncture
14 alternative methods for migraine relief.
woman with migraine
Get the truth about migraines.
 
headache in the bedroom
Keep headaches from ruining your sex life.
desert heat
12 surprising headache triggers.
 
woman with migraine
Quiz
drinking coffee
Article
 
Migraines Headaches Basics
Article
acupuncture needles in woman's back
Slideshow
 
young woman with migraine
Articles
spraying perfume
Article
 
man with a headache
Article
headache in the bedroom
Article
 

Special Sections